Texas, 2013

Drought in Texas, January 1 to 31, 2013

January 1 to 31, 2013 · NWS EWX · 14 events in 14 counties and zones

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 31, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 PM CST MON DEC 31 2012

.DISCUSSION...
SEE AVIATION FOR 06Z TAFS.

&&

.AVIATION...
THE MAIN AVIATION IMPACT WILL BE IFR TO MVFR CIGS AND MVFR VSBYS
IN SCT -RA/SHRA AND BR TONIGHT NEAR AND EAST OF A KAQO TO KHDO TO
CARRIZO SPRINGS LINE...AS AN AREA OF RAIN...ASSOCIATED WITH A
SLOW MOVING COLD FRONT MOVES EAST TO NORTHEAST ACROSS THE EASTERN
HALF OF SOUTH CENTRAL TEXAS...INCLUDING THE I-35 CORRIDOR TAFS.
ISOLATED TSRA COULD FORM OVER THE EAST TO SOUTHEAST PART OF
SOUTH CENTRAL TEXAS TONIGHT. TO THE WEST...VFR CONDITIONS ARE
EXPECTED TO CONTINUE IN VCNTY OF KDRT TONIGHT. NORTH WINDS AT 5 TO
10 KNOTS WILL BE FOLLOWED BY A WAVE OF DRY AND COLDER AIR LATER
TONIGHT AND TUESDAY MORNING...ALLOWING NORTH WINDS TO PICKUP TO 10
TO 15 KNOTS EARLY TUESDAY MORNING. AS A DISTURBANCE OVER WEST
TEXAS IN THE SOUTHERN STREAM WESTERLIES MOVES TO NORTH TEXAS AND
OKLAHOMA TUESDAY...IMPROVING CONDITIONS FROM THE WEST AND
NORTHWEST ARE EXPECTED. THIS WILL CAUSE MVFR CIGS TO DEVELOP VCNTY
OF KAUS...KSAT AND KSSF EARLY TUESDAY MORNING...AS SCATTERED RAIN
MOVES EAST OF THE AREA. EXPECT VFR CONDITIONS ACROSS ALL OF SOUTH
CENTRAL TEXAS AFTER 1400 UTC TUESDAY...AS BREEZY NORTH WINDS
DEVELOP...WHEN A DRY RIDGE OF HIGH PRESSURE INCREASES ACROSS SOUTH
CENTRAL TEXAS FROM TUESDAY MORNING TO TUESDAY AFTERNOON. COLD
NORTH TO NORTHEAST WINDS ARE EXPECTED LATE TUESDAY THROUGH TUESDAY
NIGHT...AS THE CENTER OF THE SFC RIDGE STAYS NORTH OF SOUTH
CENTRAL TEXAS...AND A SERIES OF S/W TROFS MOVE NORTH OF THE
AREA...MAINTAINING WEST TO SOUTHWEST WINDS ALOFT IN THE SOUTHERN
STREAM WESTERLIES OVER SOUTH CENTRAL TEXAS.

&&

.PREV DISCUSSION... /ISSUED 747 PM CST MON DEC 31 2012/

UPDATE...
LOWERED POPS BY 10 TO 20 PERCENT ACROSS SOUTH CENTRAL TEXAS THIS
EVENING/TONIGHT PERIOD AS UPPER DISTURBANCE OVER THE FOUR CORNERS
REGION PUSHES EAST NORTHEAST AND SHOWERS CONTINUE TO DIMINISH FROM
WEST TO EAST...WHILE MOVING NORTHEASTWARD AT 20 MPH GENERALLY
EAST OF I-35 CORRIDOR.

DISCUSSION...
DRY AIR IS FILTERING IN FROM THE NORTHWEST AND OVER THE EDWARDS
PLATEAU AND RIO GRANDE PLAINS THIS EVENING AS A COLD FRONT PUSHES
TO THE AREA TONIGHT AND TUESDAY. NEW GENERATION OF SHOWERS AND
EVEN THUNDERSTORMS ARE EXPECTED OVERNIGHT AND TUESDAY...MAINLY
ACROSS THE EASTER HALF OF SOUTH CENTRAL TEXAS AS THE FRONT PUSHES
THROUGH. EXPECT DRY CONDITION TO SPREAD ACROSS THE AREA ON NEW
YEARS DAY WITH MOSTLY SUNNY SKIES OUT WEST AND PARTLY CLOUDY EAST
WITH HIGHS GENERALLY IN THE MID TO UPPER 50S ACROSS THE HILL
COUNTRY AND 60S OVER REST OF SOUTH CENTRAL TEXAS.

PREV DISCUSSION... /ISSUED 714 PM CST MON DEC 31 2012/

DISCUSSION...
SEE AVIATION FOR 00Z TAFS.

AVIATION...
THE MAIN AVIATION IMPACT WILL BE IFR/LIFR VSBYS IN -RA AND BR/FG
TONIGHT NEAR AND EAST OF A KAQO TO KHDO TO CARRIZO SPRINGS LINE...
AS AN AREA OF RAIN...ASSOCIATED WITH A SLOW MOVING COLD FRONT
MOVES SLOWLY FROM WEST TO EAST ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS...INCLUDING THE I-35 CORRIDOR TAFS. VFR CONDITIONS
ARE EXPECTED VCNTY OF KDRT TONIGHT. THE WARM FRONT THAT MOVED
NORTH TO NEAR I-35 IN THE LATE AFTERNOON WILL MOVE SOUTH AGAIN
TONIGHT AND TUESDAY AS A COLD FRONT...AS A DISTURBANCE OVER
WEST TEXAS IN THE SOUTHERN STREAM WESTERLIES MOVES TO NORTH TEXAS
AND OKLAHOMA TUESDAY. THIS WILL CAUSE IMPROVING CONDITIONS TO
KAUS...KSAT AND KSSF TOWARD THE LATE NIGHT AND EARLY MORNING
HOURS AS MVFR CIGS AND VSBYS DEVELOP TOWARD THE EARLY MORNING
WITH RAIN MOVING EAST OF THE AREA. EXPECT VFR CONDITIONS ACROSS
SOUTH CENTRAL TEXAS AFTER 1400 UTC TUESDAY...AS BREEZY NORTH
WINDS DEVELOP...ASSOCIATED WITH A DRY RIDGE OF HIGH PRESSURE
INCREASING ACROSS SOUTH CENTRAL TEXAS FROM TUESDAY MORNING TO
TUESDAY AFTERNOON. N TO NE WINDS ARE EXPECTED LATE TUESDAY
THROUGH TUESDAY EVENING...AS THE CENTER OF THE SFC RIDGE
STAYS NORTH OF SOUTH CENTRAL TEXAS...AND A SERIES OF S/W TROFS
MOVE NORTH OF THE AREA...MAINTAINING WEST TO SOUTHWEST WINDS
ALOFT IN THE SOUTHERN STREAM WESTERLIES OVER SOUTH CENTRAL TEXAS.

PREV DISCUSSION... /ISSUED 332 PM CST MON DEC 31 2012/

DISCUSSION...
RAINS HAVE TAPERED OFF ACROSS THE WESTERN CWA THIS AFTERNOON WITH
LIGHT RAIN/SHOWERS CONTINUING TO MOVE RAPIDLY NEWD ACROSS THE
EASTERN AREAS. WITH SHORT WAVE ENERGY STILL LOCATED NEAR BIG
BEND/NERN MEXICO...COULD SEE SOME SHOWERS REDEVELOP FURTHER WEST
THIS EVENING AND OVERNIGHT. THEN SHOWERS/STORMS PUSHING EAST AND
SOUTH OF THE CWA TUESDAY MORNING AS THE UPPER TROUGH/SURFACE COLD
FRONT PUSH THROUGH. QPF AMOUNTS WILL GENERALLY AVERAGE A TENTH OF
AN INCH OR LESS...HOWEVER THE FAR EASTERN COUNTIES COULD SEE
TOTALS OF 1/4 TO 1/2 INCH. DECREASING CLOUDS AND DRIER AT THE LOW
LEVELS TUESDAY BEHIND THE COLD FRONT TUE...HOWEVER SCT-BKN CIRRUS
CLOUDS WILL PERSIST. WILL CONTINUE TO MENTION ELEVATED FIRE
WEATHER CONDITIONS ACROSS THE WESTERN COUNTIES TUESDAY AFTERNOON
AS HUMIDITIES FALL INTO THE MID AND UPPER TEENS...HOWEVER NLY WINDS
ARE EXPECTED TO REMAIN IN THE 10-15 MPH RANGE. OVERRUNNING
MOISTURE RETURNS WEDNESDAY INTO THURSDAY AHEAD OF A LOW DROPPING
INTO THE BAJA REGION...HOWEVER LOWER LEVELS WILL REMAIN FAIRLY DRY
WITH LIGHT RAIN OR SPRINKLES MAINLY SOUTH. THE UPPER LOW EJECTS
OUT ACROSS TX ON LATE FRIDAY/SATURDAY WITH A SLIGHT CHANCE OF
SHOWERS MAINLY ACROSS THE EASTERN COUNTIES. A WEAK COLD FRONT
PUSHES THRU S TX SUNDAY WITH DRIER ZONAL FLOW INTO EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              52  60  38  50  35 /  40  10  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  50  59  33  49  30 /  50  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     51  61  36  50  33 /  60  10  10  10  10
BURNET MUNI AIRPORT            46  56  33  47  31 /  20  -   -   -   -
DEL RIO INTL AIRPORT           46  65  40  51  37 /  -   -   -   10  -
GEORGETOWN MUNI AIRPORT        47  58  33  49  31 /  30  10  10  -   10
HONDO MUNI AIRPORT             49  67  36  52  34 /  20  10  10  10  10
SAN MARCOS MUNI AIRPORT        52  60  37  49  33 /  60  10  10  10  10
LA GRANGE - FAYETTE REGIONAL   55  60  39  51  36 /  90  30  10  10  10
SAN ANTONIO INTL AIRPORT       52  64  38  52  35 /  30  10  10  10  10
STINSON MUNI AIRPORT           54  64  40  51  36 /  40  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
Hazardous weather outlook, Dec 31, 4:27 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 AM CST MON DEC 31 2012

TXZ171>173-183>194-202>209-217>225-228-011200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
427 AM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Burnet

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Burnet forecast zone
Reported by
Official NWS Observations
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, De Witt

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
De Witt forecast zone
Reported by
Official NWS Observations
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Dimmit

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Official NWS Observations
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Edwards

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Gillespie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Official NWS Observations
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Karnes

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Karnes forecast zone
Reported by
Official NWS Observations
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Kerr

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Official NWS Observations
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Kinney

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kinney forecast zone
Reported by
Official NWS Observations
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Llano

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Llano forecast zone
Reported by
Official NWS Observations
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Maverick

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Maverick forecast zone
Reported by
Official NWS Observations
Coordinates
28.743, -100.314 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Real

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Uvalde

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Official NWS Observations
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Val Verde

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Val Verde forecast zone
Reported by
Official NWS Observations
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

Drought, Williamson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Official NWS Observations
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

January was wetter than normal across much of South Central Texas. A large part of the central and western sections of the region had 150 percent of normal or higher rainfall during the month. This meant 13 counties improved to better than severe category drought (D0-D1). Only in Kinney, Dimmit, and Maverick Counties did the drought worsen during January. Fire danger was moderate to very high across the region. Seven of the 14 counties in severe drought (D2) or worse had burn bans in effect: Dimmit, Edwards, Karnes, Kinney, Llano, Maverick, and Val Verde. Area lakes and reservoirs continued below normal pool elevations with Lake Amistad around 44 feet below normal, Lake Travis near 50 feet below normal, and Medina Lake 74 feet below normal which left the lake at 8.8 percent of capacity. The Edwards Aquifer showed some increase, but was still 16.2 feet below normal, and just over 3 feet below the level in January 2012. Uvalde was in stage 3 water restrictions, Austin was in stage 2 water restrictions, and Kerrville and San Marcos were in Stage 1 water restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422091, 422092, 422093, 422094, 422096, 422097, 422098, 422099, 422100, 422101, 422102, 422103, 422104, 422105.